Alert archive / Oklahoma / Flash Flood Warnings in 2017

Flash Flood Warning 80, NWS Norman, OK

August 11, 20174 counties in Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 11, 2017, 1:13 AM CDT for 4 counties in Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2017, 1:13 AM CDT (06:13 UTC)
Expired
Aug 11, 2017, 4:15 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Beckham County, OK, Custer County, OK, Roger Mills County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 143 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 6.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1569 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

631 
WGUS54 KOUN 110613
FFWOUN
OKC009-039-129-149-110915-
/O.NEW.KOUN.FF.W.0080.170811T0613Z-170811T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
113 AM CDT FRI AUG 11 2017

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Northwestern Washita County in western Oklahoma...
  Southern Roger Mills County in western Oklahoma...
  Southwestern Custer County in western Oklahoma...
  Northern Beckham County in western Oklahoma...

* Until 415 AM CDT
  
* At 110 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Three to four inches of rain 
  have already fallen and another inch of rain is likely.  Areas 
  near Sweetwater, Berlin and Hammon have received the most rain 
  over the past 1 to 2 hours.  Flash flooding is occurring or is 
  imminent.

* Some locations that will experience flooding include...
  Elk City, Cheyenne, Hammon, Sweetwater, Strong City, Moorewood,
  Berlin and Dempsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3575 9933 3530 9934 3536 9995 3558 9997

$$

SIX
1 follow-up statement
947 
WGUS74 KOUN 110910
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
410 AM CDT FRI AUG 11 2017

OKC009-039-129-149-110920-
/O.EXP.KOUN.FF.W.0080.000000T0000Z-170811T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washita OK-Roger Mills OK-Custer OK-Beckham OK-
410 AM CDT FRI AUG 11 2017

...THE FLASH FLOOD WARNING FOR NORTHWESTERN WASHITA...SOUTHERN ROGER
MILLS...SOUTHWESTERN CUSTER AND NORTHERN BECKHAM COUNTIES WILL EXPIRE
AT 415 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3575 9933 3530 9934 3536 9995 3558 9997

$$

KURTZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 6:37 PM CDT, 6 hours 36 minutes earlier.

Area forecast discussion, Aug 10, 6:37 PM CDT, 6 hours 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
637 PM CDT Thu Aug 10 2017

.AVIATION...
11/00Z TAFs. Primarily VFR conditions expected outside of TSRA.
For the first 3 to 6 hours of the forecast, main impacts from TSRA
will be brief from KPNC to KOKC/KOUN to KSPS. More in the way of
widespread and longer lasting shower and storm activity still
appears possible overnight so will keep TEMPO and prevailing MVFR
conditions going into tomorrow morning. Outside of convective
strong wind gusts, prevailing winds will be light through the
period.

&&

.PREV DISCUSSION... /issued 229 PM CDT Thu Aug 10 2017/

DISCUSSION...
Will keep this short as strong storms are already ongoing. In the
broad sense, it is likely that we will experience a couple of
rounds of thunderstorms today and overnight. But the specifics are
still a little in question. The current storms in northwest
Oklahoma have lost a little punch as they moved in from the
Oklahoma panhandle. But they are moving into an area of much
higher surface based CAPE, so we expect some regeneration.
Meanwhile, additional storms are in the process of developing in
western Kansas, which may evolve into the main show tonight. And
now the last few runs of the HRRR have also been signaling the
possibility of storms in the southwest this evening as well. Will
not get too tricky on timing but have kept broad high POPs across
much of the area, and expanded them farther south with the HRRR
trends. Meanwhile, it appears we will remain in a relatively
active pattern with west-northwest flow aloft and waves moving
into the upper Midwest and the northern and central Plains.
Highest rain chances will be northeast, while still generally
drier and warmer southwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  85  71  85 /  80  60  60  60
Hobart OK         72  89  73  89 /  50  30  40  50
Wichita Falls TX  75  97  76  95 /  30  20  20  40
Gage OK           67  81  68  83 /  70  30  60  60
Ponca City OK     69  84  69  83 /  80  60  40  50
Durant OK         74  95  74  90 /  20  40  40  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/09/11
Hazardous weather outlook, Aug 11, 12:11 AM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1211 AM CDT Fri Aug 11 2017

OKZ004>048-050>052-TXZ083>090-120515-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1211 AM CDT Fri Aug 11 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Rest of Tonight...

.Thunderstorms...
Showers and thunderstorms will continue to develop and move across
portions of Oklahoma through early Friday. Some of the storms
could become strong to severe with strong wind gusts up to 65 mph
and hail up to the size of half dollars possible.

Heavy rain and flooding will also be possible in some areas
through Friday morning. Some locations could receive several
inches of rain in a short period of time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Heavy Rain/Flooding...
Thunderstorms may produce heavy rainfall across the area
Friday through early next week. Several inches of rainfall may
occur across parts of Oklahoma which may result in flooding.

.Thunderstorms...
Thunderstorms will be possible each day. A few strong to severe
thunderstorms with damaging winds will be possible at times, but
widespread significant severe weather is not expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

BRB/11

In the hours before

Special weather statement, Aug 10, 10:51 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1051 PM CDT THU AUG 10 2017

OKZ004-009-110430-
Harper OK-Ellis OK-
1051 PM CDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Harper and
northwestern Ellis Counties Until 1130 PM CDT...

AT 1050 PM CDT, a strong thunderstorm was located 5 miles south of
Slapout, moving east at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Catesby.

LAT...LON 3666 10000 3669 9985 3643 9981 3643 10000
TIME...MOT...LOC 0350Z 263DEG 11KT 3654 10013

WR
Special weather statement, Aug 10, 11:31 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1131 PM CDT THU AUG 10 2017

OKZ014>016-021-022-110500-
Roger Mills OK-Washita OK-Dewey OK-Beckham OK-Custer OK-
1131 PM CDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Roger Mills...
northwestern Washita...south central Dewey...northeastern Beckham and
northwestern Custer Counties Until midnight CDT...

AT 1128 PM CDT, a strong thunderstorm was located 7 miles north of
Sayre, moving east at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3529 9963 3546 9974 3589 9894 3565 9877
TIME...MOT...LOC 0428Z 260DEG 27KT 3541 9962

SIX
Special weather statement, Aug 10, 11:39 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1139 PM CDT THU AUG 10 2017

OKZ009-110515-
Ellis OK-
1139 PM CDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Ellis County Until
1215 AM CDT...

AT 1136 PM CDT, a strong thunderstorm was located 7 miles northwest
of Shattuck, moving east at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3648 10000 3659 9972 3659 9966 3628 9961
      3626 10000
TIME...MOT...LOC 0436Z 260DEG 26KT 3636 9996

SIX
Special weather statement, Aug 11, 12:25 AM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1225 AM CDT FRI AUG 11 2017

OKZ014-110600-
Roger Mills OK-
1225 AM CDT FRI AUG 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Roger Mills County
Until 100 AM CDT...

AT 1223 AM CDT, a strong thunderstorm was located 8 miles south of
Cheyenne, moving east at 35 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

LAT...LON 3560 10000 3565 9956 3543 9967 3542 9999
      3542 10000
TIME...MOT...LOC 0523Z 273DEG 32KT 3550 9972

SIX
Special weather statement, Aug 11, 12:30 AM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1230 AM CDT FRI AUG 11 2017

OKZ009-010-015-110600-
Woodward OK-Dewey OK-Ellis OK-
1230 AM CDT FRI AUG 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR Woodward...northwestern Dewey and
central Ellis Counties Until 100 AM CDT...

AT 1229 AM CDT, strong thunderstorms were located from Vici to near
Woodward, moving east at 35 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3661 9902 3622 9895 3620 9896 3598 9959
      3655 9980
TIME...MOT...LOC 0529Z 257DEG 31KT 3619 9933

SIX
Special weather statement, Aug 11, 1:03 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
103 AM CDT FRI AUG 11 2017

OKZ005-006-110630-
Alfalfa OK-Woods OK-
103 AM CDT FRI AUG 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Alfalfa and
northeastern Woods Counties Until 130 AM CDT...

AT 102 AM CDT, a strong thunderstorm was located near Capron, moving
east at 30 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts 40 to 50 MPH...

LAT...LON 3700 9827 3680 9836 3680 9876 3700 9875
TIME...MOT...LOC 0602Z 280DEG 27KT 3689 9855

SIX

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:03 PM CDTSpecial Weather StatementOUNKay27 min
Aug 10, 7:10 PM CDTSevere Thunderstorm WarningOUNKay50 min
Aug 10, 7:23 PM CDTSevere Thunderstorm WarningOUNMcClain32 min
Aug 10, 7:31 PM CDTSpecial Weather StatementOUNKay29 min
Aug 10, 9:13 PM CDTSpecial Weather StatementOUNGreer32 min
Aug 10, 9:19 PM CDTSpecial Weather StatementOUNRoger Mills26 min
Aug 10, 10:00 PM CDTSpecial Weather StatementOUNBeckham45 min
Aug 10, 10:14 PM CDTSpecial Weather StatementOUNBeckham46 min
Aug 10, 10:44 PM CDTSpecial Weather StatementOUNCuster46 min
Aug 10, 10:45 PM CDTSpecial Weather StatementOUNBeckham45 min
Aug 10, 10:51 PM CDTSpecial Weather StatementOUNHarper39 min
Aug 10, 11:31 PM CDTSpecial Weather StatementOUNCuster29 min
Aug 10, 11:39 PM CDTSpecial Weather StatementOUNEllis36 min
Aug 10, 11:52 PM CDTAreal Flood AdvisoryOUNEllis, Harper, Woodward3 hr
Aug 10, 11:53 PM CDTAreal Flood AdvisoryOUNEllis, Harper, Woodward3 hr
Aug 10, 11:53 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Roger Mills, Washita52 min
Aug 11, 12:08 AM CDTAreal Flood AdvisoryOUNBeckham, Roger Mills3 hr
Aug 11, 12:25 AM CDTSpecial Weather StatementOUNRoger Mills35 min
Aug 11, 12:30 AM CDTSpecial Weather StatementOUNWoodward30 min
Aug 11, 12:57 AM CDTAreal Flood AdvisoryOUNWoods3 hr
Aug 11, 1:03 AM CDTSpecial Weather StatementOUNAlfalfa27 min
Aug 11, 1:18 AM CDTSpecial Weather StatementOUNBeckham27 min
Aug 11, 1:22 AM CDTFlood WatchOUNAlfalfa, Atoka, Beckham, Blaine, Bryan, Caddo and 42 more54 hr
Aug 11, 1:26 AM CDTAreal Flood AdvisoryOUNBlaine3 hr
Aug 11, 1:31 AM CDTSpecial Weather StatementOUNAlfalfa29 min
Aug 11, 1:43 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant47 min
Aug 11, 1:48 AM CDTFlash Flood WarningOUNAlfalfa, Grant, Woods, Woodward3 hr
Aug 11, 2:29 AM CDTAreal Flood AdvisoryOUNBlaine, Caddo, Canadian, Custer, Washita3 hr
Aug 11, 2:44 AM CDTFlash Flood WarningOUNCaddo, Canadian, Grady4 hr
Aug 11, 2:46 AM CDTFlash Flood WarningOUNGrant, Kay3 hr
Aug 11, 3:25 AM CDTSpecial Weather StatementOUNGrady35 min
Aug 11, 3:49 AM CDTSpecial Weather StatementOUNGarvin26 min
Aug 11, 4:06 AM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Grady, McClain3 hr
Aug 11, 4:32 AM CDTSpecial Weather StatementOUNCarter, Murray, Pontotoc, Seminole28 min
Aug 11, 6:00 AM CDTAreal Flood AdvisoryOUNComanche, Cotton, Garvin, Grady, Stephens3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.